Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS Eureka, CA

August 8, 2017

NWS Eureka, CA issued this special weather statement at Aug 8, 2017, 7:14 PM PDT. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2017, 7:14 PM PDT (02:14 UTC)
Expired
Aug 8, 2017, 7:45 PM PDT
In force
31 min
Issued by
NWS Eureka, CA

The radar

The Medford radar (KMAX), 109 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 2.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
3444 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WWUS86 KEKA 090214
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
714 PM PDT TUE AUG 8 2017

CAZ105-090245-
Northern Humboldt Interior-
714 PM PDT TUE AUG 8 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HUMBOLDT COUNTY...

At 714 PM PDT, a strong thunderstorm was located over Orleans, moving
south at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Orleans. Highway 96.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4138 12350 4137 12348 4133 12348 4131 12346
      4128 12346 4127 12344 4124 12346 4122 12343
      4122 12344 4121 12366 4137 12368
TIME...MOT...LOC 0214Z 343DEG 8KT 4133 12351 

$$

JMG/RCL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Aug 8, 4:44 PM PDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 8, 4:44 PM PDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
444 PM PDT Tue Aug 8 2017

.SYNOPSIS...
Upper level low sitting just off the coast will continue to bring
a threat of thunderstorms to mainly interior mountain locations
through Thursday. Otherwise, slightly above average temperatures
will prevail through the week.

&&

.DISCUSSION...
Rinse and repeat will be the main guidance for the early part of
the week as a persistent upper level low wobbles just off the
coast. This will promote diurnal thunderstorm chances across the
interior mountainous region each afternoon and evening through
Thursday. The main axis of instability lies along and to the east
of the hwy 96 corridor which will be the primary location for
thunderstorms. However, some northern coastal regions may see
thunderstorm activity tonight and tomorrow night due to generally
easterly winds aloft advecting thunderstorms toward the coast.
While this scenario will not be widespread and general confidence
is quite low it is a non-zero threat.

Coastal areas will continue to experience gloomy conditions as the
marine layer has deepened a bit with moist onshore flow.
Therefore, coastal stratus has not and most likely will not clear
out this afternoon or tomorrow afternoon. Temperatures across the
entire region will remain near to slightly above normal through
the week. Eventually, the upper level low becomes more progressive
Friday morning which will end the threat for thunderstorms across
the region and return us to drier southwesterly flow. Models do
indicate another shortwave trough may dive into the region by
early this weekend promoting some shower/thunderstorm activity
however confidence in the timing and coverage of this feature is
low and have therefore not included for the weekend. Early next
week models indicate a more potent upper level trough sinking to
the southeast however the exact details on timing and location of
this feature are still up in the air and have therefore trended
toward climatology. Both the shortwave and the trough will need to
be watched carefully as we approach the weekend and early next
week as it may cool temperatures and increase precipitation
chances. /WCI

&&

.AVIATION...
Stratus and fog continue to blanket most of the coastal
waters and adjacent coastal plain. Some downsloping is occurring to
the lee of Cape Mendocino. In addition, some weak offshore flow is
occurring to the N of a few eddies in the low level wind field.
Expect KACV and KCEC to continue with mostly IFR ceilings, although
there will be occasional thin spots or partial clearing that results
in a scattered observation here and there. These clouds should
thicken back up and spread inland overnight.

Isolated to scattered thunderstorms are expected over the interior
mountains thru the remainder of the afternoon and into the early
evening hours. The storm motion is very slow today. However, models
are indicating a bit of offshore motion late in the day or this
evening over Del Norte county. As a result, an isolated thunderstorm
may produce lightning near KCEC. However, the likelihood is low
enough to continue keeping VCTS out of the TAF.

VFR conditions will continue at KUKI with thunderstorms mostly
staying well NE of the terminal. Winds across the area will remain
light outside of thunderstorms. /SEC

&&

.MARINE...
Generally light winds and low seas will continue through
Thursday. Winds will tick up a bit on Friday and into the weekend,
particularly over the S outer waters. Conditions are expected to
remain mostly below advisory criteria. /SEC

&&

.FIRE WEATHER...
RFW remains in effect until 8pm PDT tonight for abundant lightning
strikes throughout the interior. So far today (4pm PDT) we have
had 59 cloud to ground lightning strikes even though thunderstorms
have only been ongoing for 2 hours. Therefore, we expect to see
many more lightning strikes before the day is over. Another RFW
was issued for tomorrow from 1pm PDT to 8pm PDT in zones 203, 204,
and 283 to reflect more thunderstorm activity tomorrow. Zones
211, 212, and 277 were examined for RFW issuance however
confidence in seeing widespread numerous strikes in these zones
was low therefore have opted to headline isolated thunderstorm
chances only at the moment. The morning crew will take a look at
the conditions to see if any updates will be required.

While there was a fair amount of rain within some of the cores
yesterday, given the extent of dry fuels and the fact that heavier
rain seemed fairly isolated have opted to issue the RFW once again.
Gusty winds near thunderstorms will continue to be a concern as
they can quickly cause erratic fire behavior, growth, and
potentially dangerous conditions for fire fighters.

The threat appears to diminish toward the end of the week as
drier more stable SW flow aloft develops. Models continue to
hint at another shortwave swinging through the region over the
weekend. This shortwave may spark up a few more storms over the
mountains, however confidence is low on the coverage and intensity
of any more lightning activity for the weekend. Models also
continue to indicate a 500mb trough digging south toward the
NORCAL coast early to mid next week which may bring more rain to
the region. /WCI

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Red Flag Warning until 8 PM PDT this evening for CAZ203-204-211-
     212-277-283.

     Red Flag Warning from 1 PM to 8 PM PDT Wednesday for CAZ203-204-
     283.

NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Aug 8, 4:54 PM PDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
454 PM PDT Tue Aug 8 2017

CAZ101-103-104-109-112-113-100000-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
454 PM PDT Tue Aug 8 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ102-105-107-108-100000-
Del Norte Interior-Northern Humboldt Interior-Northern Trinity-
Southern Trinity-
454 PM PDT Tue Aug 8 2017

...RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING...
...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

A Red Flag Warning is currently in effect. Thunderstorms are
expected. In addition to frequent lightning...heavy showers, hail,
and some gusty winds are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Red Flag Warning is in effect from 1 PM to 8PM PDT Wednesday. Thunderstorms
are expected again Wednesday afternoon and evening. In addition to
lightning...heavy showers, hail, along with some gusty winds will be
possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time, however timely
reports of hail or strong winds are appreciated.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ106-110-111-100000-
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-
454 PM PDT Tue Aug 8 2017

...RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

A Red Flag Warning is currently in effect. Thunderstorms are
expected. In addition to lightning...heavy showers and hail is
possible along with gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are expected again on Wednesday afternoon. In addition
to lightning...heavy showers and hail is possible along with gusty
winds.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time, however timely
reports of hail or strong winds are appreciated.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

In the hours before

Special weather statement, Aug 8, 4:35 PM PDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Eureka CA
435 PM PDT TUE AUG 8 2017

CAZ111-090000-
Northeastern Mendocino Interior-
435 PM PDT TUE AUG 8 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MENDOCINO COUNTY...

At 434 PM PDT, a strong thunderstorm was located 12 miles east of
Covelo, moving southeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

This storm will remain over mainly rural areas of east central
Northeastern Mendocino Interior County.

LAT...LON 3977 12305 3990 12299 3987 12295 3984 12296
      3983 12295 3980 12294 3975 12294 3975 12291
      3971 12291 3971 12289 3969 12289
TIME...MOT...LOC 2334Z 304DEG 8KT 3982 12301

JMG/RCL
Special weather statement, Aug 8, 4:42 PM PDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Eureka CA
442 PM PDT TUE AUG 8 2017

CAZ108-090000-
Southern Trinity-
442 PM PDT TUE AUG 8 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN TRINITY COUNTY...

At 441 PM PDT, a strong thunderstorm was located near Ruth, or 20
miles southwest of Hayfork, moving west at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ruth and Forest Glen.

LAT...LON 4024 12328 4025 12346 4045 12344 4043 12324
TIME...MOT...LOC 2341Z 102DEG 8KT 4033 12337

JMG/RCL
Special weather statement, Aug 8, 5:26 PM PDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Eureka CA
526 PM PDT TUE AUG 8 2017

CAZ107-108-090100-
Southern Trinity-Northern Trinity-
526 PM PDT TUE AUG 8 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL TRINITY COUNTY...

At 525 PM PDT, a strong thunderstorm was located near Del Loma, or 16
miles west of Weaverville, moving southwest at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hayfork, Big Bar, Del Loma and Helena. Highway 299.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4094 12307 4058 12314 4059 12332 4065 12347
      4103 12334
TIME...MOT...LOC 0025Z 041DEG 14KT 4081 12323

JMG/RCL
Special weather statement, Aug 8, 5:52 PM PDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Eureka CA
552 PM PDT TUE AUG 8 2017

CAZ107-108-090115-
Southern Trinity-Northern Trinity-
552 PM PDT TUE AUG 8 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL TRINITY COUNTY...

At 552 PM PDT, a strong thunderstorm was located near Big Bar, or 10
miles northwest of Hayfork, moving north at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hayfork, Big Bar and Del Loma. Highway 299.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4059 12327 4064 12339 4083 12341 4085 12313
      4067 12314
TIME...MOT...LOC 0052Z 169DEG 9KT 4067 12329

JMG/RCL
Special weather statement, Aug 8, 6:51 PM PDT, 23 minutes before
Special Weather Statement
National Weather Service Eureka CA
651 PM PDT TUE AUG 8 2017

CAZ105-090215-
Northern Humboldt Interior-
651 PM PDT TUE AUG 8 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HUMBOLDT COUNTY...

At 650 PM PDT, a strong thunderstorm was located over Somes Bar, or
near Orleans, moving southwest at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Orleans. Highway 96.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4137 12369 4138 12362 4138 12349 4137 12348
      4133 12348 4132 12346 4130 12345 4128 12346
      4127 12344 4125 12344 4124 12346 4124 12351
      4127 12363
TIME...MOT...LOC 0150Z 055DEG 8KT 4134 12350

JMG/RCL
Special weather statement, Aug 8, 7:14 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
714 PM PDT TUE AUG 8 2017

CAZ105-090245-
Northern Humboldt Interior-
714 PM PDT TUE AUG 8 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HUMBOLDT COUNTY...

At 714 PM PDT, a strong thunderstorm was located over Orleans, moving
south at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Orleans. Highway 96.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4138 12350 4137 12348 4133 12348 4131 12346
      4128 12346 4127 12344 4124 12346 4122 12343
      4122 12344 4121 12366 4137 12368
TIME...MOT...LOC 0214Z 343DEG 8KT 4133 12351

JMG/RCL

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:26 PM PDTSpecial Weather StatementEKATrinity34 min
Aug 8, 5:52 PM PDTSpecial Weather StatementEKATrinity23 min
Aug 8, 6:51 PM PDTSpecial Weather StatementEKA24 min
Aug 9, 1:32 PM PDTSpecial Weather StatementEKA43 min
Aug 9, 1:50 PM PDTSevere Thunderstorm WarningEKAMendocino, Trinity23 min
Aug 9, 2:28 PM PDTSevere Thunderstorm WarningEKATrinity32 min
Aug 9, 2:34 PM PDTSpecial Weather StatementEKAMendocino26 min
Aug 9, 2:40 PM PDTSpecial Weather StatementEKATrinity35 min
Aug 9, 2:50 PM PDTSevere Thunderstorm WarningEKAMendocino25 min
Aug 9, 2:52 PM PDTSpecial Weather StatementEKATrinity23 min
Aug 9, 3:05 PM PDTSevere Thunderstorm WarningEKATrinity25 min
Aug 9, 3:10 PM PDTSevere Thunderstorm WarningEKAMendocino35 min
Aug 9, 3:23 PM PDTSpecial Weather StatementEKATrinity22 min
Aug 9, 3:43 PM PDTSpecial Weather StatementEKAMendocino32 min
Aug 9, 3:47 PM PDTSpecial Weather StatementEKATrinity28 min
Aug 9, 3:50 PM PDTSpecial Weather StatementEKATrinity25 min
Aug 9, 4:09 PM PDTSpecial Weather StatementEKAMendocino36 min
Aug 9, 4:12 PM PDTSpecial Weather StatementEKATrinity33 min
Aug 9, 4:41 PM PDTSpecial Weather StatementEKATrinity34 min

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.